Advertisement

Psychiatric drug–induced fatal abdominal compartment syndrome

Published:February 28, 2011DOI:https://doi.org/10.1016/j.ajem.2011.01.005
      Several drugs used in psychiatry may induce constipation, paralytic ileus, or acute megacolon (Ogilvie's syndrome). We report here 2 cases of patients presenting with fatal abdominal compartment syndrome related to the absorption of antidepressants and benzodiazepines. Two patients (a 27-year-old man and a 57-year-old woman) with a previous psychiatric history and treatment with psychiatric drugs were admitted to the emergency department for coma. Both presented hypothermia; a hard, distended abdomen; and ischemia of the lower limbs. In both cases, the abdominal scan showed massive colonic dilatation without mechanical obstruction; there was even aortic compression and ischemia of the abdominal viscera. Emergency laparotomy with bowel decompression was performed in both cases, but multiple organ failure led to death in both patients. Psychiatric drugs may induce acute severe megacolon with life-threatening abdominal compartment syndrome.
      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Sugrue M.
        • Buhkari Y.
        Intra-abdominal pressure and abdominal compartment syndrome in acute general surgery.
        World J Surg. 2009; 33: 1123-1127
        • Cheatham M.L.
        • Malbrain M.L.
        • Kirkpatrick A.
        • et al.
        Results from the International Conference of Experts on Intra-abdominal Hypertension and Abdominal Compartment Syndrome. II. Recommendations.
        Intensive Care Med. 2007; 33: 951-962
        • Liotier J.
        • Barbier M.
        • Plantefeve G.
        • et al.
        A rare cause of abdominal compartment syndrome: acute trichlorethylene overdose.
        Clin Toxicol (Phila). 2008; 46: 905-907
        • Palmer S.E.
        • McLean R.M.
        • Ellis P.M.
        • Harrison-Woolrych M.
        Life-threatening clozapine-induced gastrointestinal hypomotility: an analysis of 102 cases.
        J Clin Psychiatry. 2008; 69: 759-768
        • Alam H.B.
        • Fricchione G.L.
        • Guimaraes A.S.R.
        • Zukerberg L.R.
        Case 31-2009: A 26-year-old man with abdominal distention and shock.
        N Engl J Med. 2009; 361: 1487-1496